Texas, 2017

Flash Flood and Damaging Winds in Texas, June 23, 2017

June 23, 2017 · NWS SJT · 12 events in 1 county or zone

A cold front interacted with a very hot and unstable airmass across the region during the late afternoon and evening. This combination resulted in powerful thunderstorm downburst winds resulting in widespread damage and thunderstorm wind gusts in excess of 80 mph across San Angelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front interacted with a very hot and unstable airmass across the region during the late afternoon and evening. This combination resulted in powerful thunderstorm downburst winds resulting in widespread damage and thunderstorm wind gusts in excess of 80 mph across San Angelo. Heavy rain also resulted in some street flooding across San Angelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 23, 5:35 PM CST, 21 minutes earlier.

Area forecast discussion, Jun 23, 5:35 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
635 PM CDT Fri Jun 23 2017

.AVIATION...
/00Z TAFS/

Look for challenging flight weather to develop during the next 12
hours. Thunderstorms, in advance of an approaching cold front,
will continue to spread south, from the north, tonight. The cold
front will likely be near or just south of the Interstate 20
corridor, in the Big Country, by midnight. Then, expect MVFR
ceilings to develop after midnight, across all of West Central
Texas.

&&

.PREV DISCUSSION... /issued 345 PM CDT Fri Jun 23 2017/

SHORT TERM...
(Today and Tonight)

Another hot day across West Central Texas, with both the upper level
ridge in place as well as the low level thermal ridge. Temperatures
currently 103 to 109 across the southern 2/3 of West Central Texas,
with San Angelo hitting 109 and breaking the previous record by 3
degrees. A Heat Advisory remains in effect across much of this area
until 8 PM. Also, isolated storms have developed close to a cold
front across the South Plains, just northwest of the Big Country.
Looks like best chance for scattered thunderstorms will be across
the Big Country this evening, possibly as far south to along a San
Angelo to Brownwood line, according to Hi-Res models. A few strong
to marginal severe storms are possible, with the main hazards of
wind gusts of 50 to 55 mph, small hail and dangerous lightning.
Going with the highest Pops across the Big Country(likely) and
chance Pops further south. The cold front will move south across the
area tonight, and be located just north of the I-10 corridor by
Saturday morning. Lows will range from the mid to upper 60s across
the Big Country to lower to mid 70s elsewhere.

For Saturday, expect much cooler temperatures with highs mainly in
the 80s. Also, the combination of weak instability and abundant low
level moisture will result in scattered showers and thunderstorms.
The main hazards will be dangerous lightning and gusty winds.

LONG TERM...
(Saturday night through Friday)

Cooler Saturday night into Monday with weak surface high pressure
over the region. Scattered showers and thunderstorms expected with
northwest flow aloft and upslope easterly surface winds. Severe
storms are not expected with GFS SBCAPES around 1500 J/KG Sunday
and Monday, though a strong thunderstorm or two possible.

Upper ridging builds in Tuesday with surface winds shifting the
south. Isolated thunderstorms possible Tuesday, but dry and
warming conditions will continue Wednesday into Friday as upper
ridging redevelops. A cold front may approach the region late
Friday night and bring a thunderstorm or two in the Big Country,
but confidence is low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  79  67  80 /  60  40  50  50
San Angelo 	 73  85  69  82 /  40  30  50  50
Junction 	 75  89  70  85 /  30  30  30  50
Brownwood 	 72  81  68  81 /  50  40  30  50
Sweetwater 	 67  77  66  78 /  60  30  50  50
Ozona      	 74  88  70  85 /  30  30  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Coke-Concho-
Crockett-Irion-Kimble-McCulloch-Menard-Runnels-Schleicher-
Sterling-Sutton-Tom Green.

&&
Hazardous weather outlook, Jun 23, 1:53 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
253 PM CDT Fri Jun 23 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
253 PM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Very hot temperatures will again be likely across West Central
Texas this afternoon, with the hottest readings south of a San
Angelo to Brady line. A Heat Advisory is in effect this afternoon.

A cold front will push into the area late this afternoon and
tonight, with thunderstorms becoming more widespread. The most
likely area to see storms will be along and north of I-20 from
Sweetwater to Abilene. A few of these storms may become strong
and perhaps approach severe levels. Small hail, gusty winds, and
dangerous lightning will be likely with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue across West Central Texas
through the weekend and into early next week. Again, dangerous
lightning and perhaps some small hail will be possible with the
stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be briefly requested this evening.

In the hours before

Special weather statement, Jun 23, 4:19 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
519 PM CDT FRI JUN 23 2017

TXZ049-113-232245-
Fisher TX-Jones TX-
519 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES AND
SOUTHEASTERN FISHER COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longworth, or 15 miles northeast of Sweetwater, moving southeast at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Jones
and southeastern Fisher Counties.

LAT...LON 3262 9994 3252 10014 3253 10034 3269 10044
      3276 9996
TIME...MOT...LOC 2219Z 316DEG 8KT 3267 10029

JW
Local storm report, Jun 23, 5:01 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     5 W HAMLIN              32.88N 100.21W
06/23/2017                   FISHER             TX   LAW ENFORCEMENT

            FISHER COUNTY SHERIFFS OFFICE HAS REPORTED 5 POWER
            POLES DOWN ON FM 540 AND 1 POWER POLE DOWN ON HWY 92.

&&

EVENT NUMBER SJT1700146

PO
Special weather statement, Jun 23, 5:25 PM CST, 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
625 PM CDT FRI JUN 23 2017

TXZ049-054-240000-
Fisher TX-Nolan TX-
625 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NOLAN COUNTY UNTIL
700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Nolan
County, including the following locations: Lake Sweetwater.

This includes Interstate 20 between Mile Markers 245 and 253.

LAT...LON 3254 10043 3257 10029 3238 10020 3234 10037
TIME...MOT...LOC 2325Z 331DEG 20KT 3249 10036

JW
Local storm report, Jun 23, 5:34 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 NW TRENT              32.50N 100.14W
06/23/2017                   TAYLOR             TX   LAW ENFORCEMENT

            NOLAN COUNTY SHERIFFS OFFICE HAS REPORTED 60 MPH WIND
            GUSTS ALONG THE NOLAN AND TAYLOR COUNTY LINE. THE REPORT
            CAME FROM AN OFFICER LOCATED ALONG I-20 1 MILE NW OF
            TRENT.

&&

EVENT NUMBER SJT1700147

PO
Local storm report, Jun 23, 5:52 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     2 W TRENT               32.49N 100.16W
06/23/2017                   NOLAN              TX   LAW ENFORCEMENT

            NOLAN COUNTY SHERIFFS OFFICE HAS REPORTED THAT AN 18
            WHEELER HAS OVERTURNED ON I-20. SEVERAL OTHER DRIVERS
            WHO WITNESSED THE ACCIDENT SAID IT RESULTED FROM STRONG
            WIND GUSTS.

&&

EVENT NUMBER SJT1700148

PO

The radar

The San Angelo radar (KSJT), 11 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
June 23, 5:56 PM CST
Where
Tom Green County, 3.61 mi W of Wall
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
31.380, -100.380

The San Angelo ASOS recorded a 78 mph wind at Mathis Field in San Angelo.

Thunderstorm Wind, Tom Green

When
June 23, 6:44 PM CST to 7:16 PM CST
Where
Tom Green County, 0.54 mi NW of Carlsbad to 6.34 mi ESE of Christoval
Measured
82 kt (94 mph) estimated gust
Property damage
$7.0 million
Reported by
NWS Storm Survey
Coordinates
31.605, -100.638

Afternoon highs reached well above 100 degrees across a large part of West Central Texas. San Angelo measured 109 degrees. A cold front moving south across the region triggered thunderstorms. Several of these storms produced damaging thunderstorm winds. A line of storms formed just north of San Angelo and quickly began producing damaging downbursts winds across San Angelo and the Concho Valley.

A National Weather Service Damage Survey team found evidence of downburst thunderstorm winds of 75 to 85 mph with some gusts to around 95 mph between Grape Creek and the San Angelo State Park. The downburst winds extended across San Angelo and was approximately 35 miles long and about 20 miles wide. At 7:44 PM CDT the damaging winds began near Grape Creek and snapped or fell about 24 power poles. These damaged poles were located near the baptist church on the south side of Grape Creek and they continued southeast along U.S. Highway 87. At 7:45 PM CDT, the West Texas Mesonet located just south of Grape Creek measured a 69 mph wind gust. By 7:54 PM CDT, these winds reached Mathis Field where the NWS San Angelo ASOS measured 78 mph. There was widespread roof damage across San Angelo. Lots of shingles and metal roofs were blown off, some windows were broken in homes, businesses and vehicles, a few garage doors were blown out, and many utility poles and power lines also were also blown down. Lots of trees were uprooted and large trunks were broken. A couple of hotels in downtown San Angelo, Shannon Hospital, and several apartment buildings lost some of their roofs. An apartment complex off of North Bryant near the Walmart lost a lot of roofing material. One of the walls on the north side of this apartment complex lost its brick veneer as it collapsed when the roof was slightly lifted. The ASOS at Mathis Field in San Angelo measured its last severe sustained wind of 58 mph at 8:16 PM CDT, along with a wind gust of 77 mph.

Thunderstorm Wind, Tom Green

When
June 23, 6:45 PM CST
Where
Tom Green County, 4.19 mi N of San Angelo Res
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
31.540, -100.510

The Texas Tech Mesonet located 7 miles northwest of San Angelo measured a wind gust of of 69 mph.

Thunderstorm Wind, Tom Green

When
June 23, 6:47 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
74 kt (85 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.450, -100.450

KLST TV Facebook reported a building collapse at 3700 Block of North Bryant. People were reportedly trapped inside.

Thunderstorm Wind, Tom Green

When
June 23, 6:48 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
74 kt (85 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.450, -100.450

On Junius Street in San Angelo, a power pole was snapped in the alley.

Thunderstorm Wind, Tom Green

When
June 23, 6:50 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.450, -100.450

A National Weather Service employee reported traffic railroad crossing arms were snapped in San Angelo at Knickerbocker Road on the south side of town.

Thunderstorm Wind, Tom Green

When
June 23, 6:54 PM CST
Where
Tom Green County, 3.61 mi W of Wall
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
31.380, -100.380

The San Angelo ASOS located at Mathis Field recorded a 78 mph wind gust.

Thunderstorm Wind, Tom Green

When
June 23, 7:00 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.580, -100.550

A trained spotter reported a 65 mph wind gust in Grape Creek.

Thunderstorm Wind, Tom Green

When
June 23, 7:16 PM CST
Where
Tom Green County, (Sjt)mathis Fld San
Measured
67 kt (77 mph) estimated gust
Reported by
ASOS
Coordinates
31.370, -100.500

At 8:16 PM CDT, the San Angelo ASOS at Mathis Field measured a sustained wind of 58 mph with a gust to 77 mph from the north northwest.

Thunderstorm Wind, Tom Green

When
June 23, 7:18 PM CST
Where
Tom Green County, 2.95 mi E of Wall
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.270

The West Texas Mesonet located at Wall measured a 67 mph thunderstorm wind gust.

Thunderstorm Wind, Tom Green

When
June 23, 7:26 PM CST
Where
Tom Green County, 0.99 mi SW of Christoval
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.191, -100.513

The damaging thunderstorm winds broke large tree limbs.

Flash Flood, Tom Green

When
June 23, 7:30 PM CST to 10:00 PM CST
Where
Tom Green County, 1.49 mi E of San Angelo Res to 2.15 mi SW of San Angelo Res
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.480, -100.475

San Angelo Police Department reported street flooding in San Angelo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709347, 706061, 709340, 706053, 706070, 706051, 706050, 706057, 706068, 706058, 706069, 706071.